Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 99, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 26, 1996, 2:04 PM MDT for Hamilton County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 1996, 2:04 PM MDT (20:04 UTC)
- Expired
- May 26, 1996, 2:45 PM MDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 2:24 PM MDT | Hail 0.88 | Coolidge, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -141 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 262004 SVRDDC KSC075-262045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS ISSUED BY TOPEKA KS 304 PM CDT SUN MAY 26 1996 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...WESTERN HAMILTON COUNTY AT 3 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH SOUTHWEST OF COOLIDGE MOVING NORTHEAST AT 20 MPH AND WILL BE IN THE COOLIDGE AREA THROUGH 325 PM CDT. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! JH/PB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:31 AM MDT, 11 hours 33 minutes earlier.
Area forecast discussion, May 26, 2:31 AM MDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 332 AM CDT SUN MAY 26 1996 LOOKING AT AVN MDL FOR GUIDNCE...LARGE 5H LOW N AZ EJECTG ABT +20 VORT MAX TO XTRM SW KS BY 27/00Z AND TRACKS IT NNE BY 12Z TO SC NEBR. WITH SFC TRPL PT MOVG NRLY DUE E ACRS S KS...SVR TSTMS LIKELY AGAIN LATE THIS AFTN AND INTO TNGT. FLASH FLOOD WATCH NEEDED FOR TREGO..ELLIS..NESS.. RUSH..HODGEMAN..PAWNEE..EDWARDS AND STAFFORD CNTYS LT AFTN INTO TNGT. PAST 3 NT/S TOTALS 7-8 IN+ IN PARTS OF PAWNEE-EDWARDS-STAFFORD. DDC 072/054 074/053 079 863 GCK 072/053 075/052 082 652 EHA 073/053 076/052 083 752 LBL 076/058 078/057 082 763 HYS 070/057 072/056 075 863 P28 077/060 078/058 081 764 BURKE
In the hours before
Special weather statement, May 26, 10:06 AM MDT, 3 hours 58 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-260000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1100 AM CDT SUN MAY 26 1996 SYNOPSIS: A LOW PRESSURE SYSTEM NEAR LUBBOCK TEXAS...ALONG WITH A STRONG UPPER AIR LOW WILL MOVE ACROSS KANSAS THIS AFTERNOON AND EVENING. THE SYSTEM WILL CONTINUE TO BRING LARGE AMOUNTS OF MOISTURE AND GOOD LIFTING FAVORABLE FOR CREATING STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN...HAIL...AND POSSIBLY TORNADOES EAST OF A WAKEENEY TO LIBERAL LINE. AREAS WEST OF THIS LINE HAVE A CHANCE FOR RAIN...ISOLATED THUNDER. WITH THE HEAVY RAINS OVER THE PAST 2 DAYS...FLASH FLOODING IS POSSIBLE EAST OF THIS LINE. SPOTTERS IN THE AREAS EAST OF THIS LI|NE SHOULD BE ON THE ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. NICHOLS
Special weather statement, May 26, 1:38 PM MDT, 26 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-260000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 230 PM CDT SUN MAY 26 1996 ...TORNADO WATCH ACROSS ALL OF SOUTHWEST KANSAS UNTIL 8 PM CDT... SYNOPSIS: A LOW PRESSURE SYSTEM NEAR LUBBOCK TEXAS...ALONG WITH A STRONG UPPER AIR LOW WILL MOVE ACROSS WESTERN KANSAS THIS AFTERNOON AND EVENING. THE SYSTEM WILL CONTINUE TO BRING LARGE AMOUNTS OF MOISTURE AND LIFTING FAVORABLE FOR CREATING STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN...HAIL...AND POSSIBLY TORNADOES. THE MOST FAVORED AREAS FOR TORNADIC DEVELOPMENT WILL BE EAST OF A WAKEENEY TO GARDEN CITY TO LIBERAL LINE. WITH THE HEAVY RAINS OVER THE PAST TWO DAYS...FLASH FRLOODING IS POSSIBLE...ESPECIALLY EAST OF THIS LINE. SPOTTERS SHOULD BE ON THE ALERT FOR DEVELOPING SEVERE WEATHER THE NEXT FEW HOURS. NICHOLS
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 6:36 PM MDT | Severe Thunderstorm Warning | DDC | Seward | 49 min |
| May 25, 7:56 PM MDT | Severe Thunderstorm Warning | DDC | Kearny, Scott | 34 min |
| May 25, 8:28 PM MDT | Severe Thunderstorm Warning | DDC | Ford | 17 min |
| May 25, 8:39 PM MDT | Severe Thunderstorm Warning | DDC | Scott | 51 min |
| May 25, 9:00 PM MDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 35 min |
| May 25, 9:17 PM MDT | Severe Thunderstorm Warning | DDC | Edwards | 33 min |
| May 25, 9:41 PM MDT | Severe Thunderstorm Warning | DDC | Hodgeman | 49 min |
| May 25, 10:07 PM MDT | Severe Thunderstorm Warning | DDC | Hodgeman | 33 min |
| May 25, 10:31 PM MDT | Severe Thunderstorm Warning | DDC | Pawnee | 29 min |
| May 25, 10:46 PM MDT | Severe Thunderstorm Warning | DDC | Rush | 34 min |
| May 26, 12:37 AM MDT | Severe Thunderstorm Warning | DDC | Ford | 48 min |
| May 26, 1:29 AM MDT | Flash Flood Warning | DDC | Pawnee | 3 hr |
| May 26, 1:38 AM MDT | Flash Flood Warning | DDC | Edwards | 3 hr |
| May 26, 1:53 AM MDT | Severe Thunderstorm Warning | DDC | Meade | 32 min |
| May 26, 1:59 AM MDT | Severe Thunderstorm Warning | DDC | Stafford | 36 min |
| May 26, 2:10 AM MDT | Severe Thunderstorm Warning | DDC | Ford | 35 min |
| May 26, 2:20 PM MDT | Tornado Warning | DDC | Stevens | 45 min |
| May 26, 2:27 PM MDT | Tornado Warning | DDC | Seward | 48 min |
| May 26, 2:34 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 31 min |
| May 26, 2:57 PM MDT | Severe Thunderstorm Warning | DDC | Stevens | 48 min |
| May 26, 3:12 PM MDT | Tornado Warning | DDC | Haskell, Seward | 48 min |
| May 26, 3:14 PM MDT | Tornado Warning | DDC | Seward, Stevens | 51 min |
| May 26, 3:27 PM MDT | Tornado Warning | DDC | Gray, Haskell | 48 min |
| May 26, 3:36 PM MDT | Severe Thunderstorm Warning | DDC | Seward | 54 min |
| May 26, 4:03 PM MDT | Severe Thunderstorm Warning | DDC | Barber | 47 min |
| May 26, 4:16 PM MDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 49 min |
| May 26, 4:16 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| May 26, 4:20 PM MDT | Severe Thunderstorm Warning | DDC | Meade | 50 min |
| May 26, 4:22 PM MDT | Severe Thunderstorm Warning | DDC | Edwards | 33 min |
| May 26, 4:31 PM MDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 44 min |
| May 26, 4:42 PM MDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 48 min |
| May 26, 4:51 PM MDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 49 min |
| May 26, 5:20 PM MDT | Severe Thunderstorm Warning | DDC | Comanche, Edwards, Kiowa | 45 min |
| May 26, 5:20 PM MDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 45 min |
| May 26, 5:34 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Trego | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.